Colorado, 2017Winter Storm and Winter Weather in Colorado, January 1 to 3, 2017
January 1 to 3, 2017 · NWS GJT · 4 events in 4 counties and zones
A Pacific trough and associated cold front brought a quick shot of significant to heavy snowfall to the northwest Colorado mountains and also to the Central Yampa River Basin.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough and associated cold front brought a quick shot of significant to heavy snowfall to the northwest Colorado mountains and also to the Central Yampa River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 1, 4:39 PM MST, 5 hours 21 minutes earlier.
Area forecast discussion, Jan 1, 4:39 PM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
439 PM MST Sun Jan 1 2017
.SHORT TERM...(Tonight through Monday night)
Issued at 132 PM MST Sun Jan 1 2017
One system travels south of the area this evening while westerly
flow and the polar jet and approaching cold front consolidate
over the northern half of the area through the next 48 hours. These
two features area working together to draw moisture and lower
clouds into the area late this afternoon and will continue to do
so tonight. Very light snow has fallen a Canyonlands airport and
in the Grand Junction vicinity. Have increased the chance of snow
across the forecast area this evening though believe it will be
light with no real accumulations at lower elevations.
The main forecast concern through the next 36 hours will be the
situation over the northern half of the area. The cold front that
will stretch across the area tonight should remain stalled there
through Monday night. Models differ with snow solutions, the HRRR
being more optimistic with snowfall while the NAM12 turns it into
more of an orographic event with snow hugging the west-facing
slopes in northern and central CO and northern UT. Have decided to
lean toward the HRRR which has had a good track record the last
few weeks and increased the areal coverage and snowfall amounts
from the Bookcliffs north. The eastern Uinta Mountains will border
on snow advisory criteria and will stand watching, though the
general westerly flow at mountaintop level is a better snow
producer over the higher western Uinta mountains than over the
eastern part of the range.
.LONG TERM...(Tuesday through Sunday)
Issued at 132 PM MST Sun Jan 1 2017
The Tuesday to Thursday night timeframe may produce persistent,
mainly orographic, snowfall on northwest-facing slopes, with
steady snow accumulations in the mountains throughout. The front
will remain draped across extreme northern CO and UT Tuesday with
a 140 kt jet overhead. Windy conditions are likely over much of
the area north of the Bookcliffs and Roan Plateau with breezy
conditions further south. The flow remains relatively moist Tue as
the front is projected to begin waving to the north in response to
a ridge building over the Western Great Basin and a closed low
plunging south along the west coast. Winds aloft shift to a more
northwesterly direction. This should push much of the moisture and
precipitation out of SE UT and SW CO...leaving mountain snowfall
induced by northwesterly orographics. This pattern will continue
Wed and Thu night with moisture increasing as well.
By Friday the Great Basin ridge should strengthen and begin
cutting off the moist NW flow aloft. Then widespread
precipitation may start again Sat and Sun as the ridge pushes
east and the flow turns to the SW aloft, opening up the area to
another possible warmer push of precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 434 PM MST Sun Jan 1 2017
Ceilings are the main challenge this forecast period. There will
be periods of ceilings near or below ILS breakpoints and snow
showers in the vicinity, especially in the mountains and KDRO.
Mountains will remain obscured. Also with winds increasing aloft,
occasional LLWS is possible at KASE...KMTJ and areas in the lee of
the Flat Top Mtns.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...BEN
Hazardous weather outlook, Jan 1, 4:33 AM MST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 AM MST SUN JAN 1 2017
COZ001>014-017>023-UTZ022>025-027>029-021145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
433 AM MST SUN JAN 1 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL LINGER ACROSS THE LOWER ELEVATIONS OF
SOUTHEAST UTAH AND SOUTHWEST COLORADO THROUGH MIDMORNING. REDUCED
VISIBILITY IN FOG WILL MAKE DRIVING DIFFICULT WHILE FOG FREEZING
TO ROAD SURFACES WILL RESULT IN SLICK CONDITIONS.
SNOW WILL REDEVELOP ACROSS THE SOUTH TODAY AHEAD OF THE NEXT
SYSTEM TO IMPACT THE AREA. AS THE SYSTEM TRACKS EASTWARD ACROSS
THE DESERT SOUTHWEST, EXPECT SNOW TO SPREAD INTO THE CENTRAL
MOUNTAINS DURING THE LATTER PART OF THE MORNING AND INTO THE
AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODS OF SNOW WILL CONTINUE THROUGH FRIDAY AS AN ARCTIC SYSTEM
OVER THE NORTHWESTERN U.S. CONTINUES TO PUMP MOISTURE OVER THE
AREA REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NL
Winter Storm, Elkhead and Park Mountains
- When
- January 1, 10:00 PM MST to January 3, 5:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 6 to 15 inches of snow accumulated across the area. Locally heavier amounts included 23 inches at the Elk River SNOTEL site.
Winter Storm, Central Yampa River Basin
- When
- January 2, 9:00 AM MST to January 3, 5:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Numerous measurements of 10 to 20 inches of new snowfall were reported across the zone.
Winter Weather, Flattop Mountains
- When
- January 2, 10:00 AM MST to January 3, 5:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 14 inches were measured across the area.
Winter Weather, Upper Yampa River Basin
- When
- January 2, 10:00 PM MST to January 3, 2:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 18 inches at Clark.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Alabama, January 1 to 3, 20174 deaths · $755,000 · EF2 · 17 events
- Cold in Oregon, January 1 to 11, 20174 deaths · 1 event
- Extreme Cold in South Dakota, January 1 to 2, 20172 deaths · 1 event
- Tornadoes and Flash Flooding in Mississippi, January 1 to 2, 2017$1.7 million · EF2 · 64 events
- Flooding and Damaging Winds in Florida, January 1 to 3, 20171 death · $3,000 · 55 kt wind · 25 events
- Winter Storm and Heavy Snow in Oregon, January 1 to 4, 20171 death · 9 events
- Drought in Georgia, January 1 to 31, 201773 events
- Drought in Oklahoma, January 1 to 31, 201730 events
- Flash Flood and High Wind in California, January 1 to 2, 2017$31,000 · 65 kt wind · 3 events
- Drought in Massachusetts, January 1 to 31, 201719 events
- Drought in Oklahoma, January 1 to 31, 201719 events
- Drought in Alabama, January 1 to 31, 201716 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680374, 680376, 680377, 704746.